Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 236, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2004, 7:50 PM CDT for Hayes County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2004, 7:50 PM CDT (00:50 UTC)
- Expired
- Jul 15, 2004, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Hayes County, NE
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:50 PM CDT | HAIL 0.88 | 11 Ene Hayes Center, NE | 75 PERCENT OF GROUND COVERED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2355 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 160050
SVRLBF
NEC085-160145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
748 PM CDT THU JUL 15 2004
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAYES COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 845 PM CDT
* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF CURTIS
TO 16 MILES NORTHEAST OF HAYES CENTER...AND MOVING SOUTHWEST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HAYES CENTER AROUND 820 PM CDT
PALISADE AND HAMLET AROUND 845 PM CDT
LAT...LON 4055 10134 4070 10133 4069 10078 4035 10078
4034 10134
$$
MASEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 15, 3:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 15 2004
.DISCUSSION...
THUNDERSTORMS COULD DEVELOP TONIGHT JUST ABOUT ANYWHERE IN THE
FORECAST AREA. HOWEVER, THE AREA MOST FAVORABLE FOR THUNDERSTORMS
AND SEVERE WEATHER IS BETWEEN THE BOUNDARIES FROM NEAR VALENTINE TO
OGALLALA AND HOLDREGE. THIS IS ALSO WHERE THE PRECIPITABLE WATER,
SURFACE DEWPOINTS AND INSTABILITY ARE MOST FAVORABLE. HOWEVER,
SCATTERED THUNDERSTORMS ARE LIKELY TO COME OUT OF THE PANHANDLE AS
WELL.
TEMPERATURES WILL COOL SOME FOR FRIDAY AS A WEAK FRONT SLIPS IN
FROM THE EAST. THEN A FAIRLY RAPID RECOVERY IS EXPECTED, AND
SEASONABLE TEMPERATURES ARE LIKELY AGAIN THIS WEEKEND THROUGH EARLY
NEXT WEEK.
CONVERGENCE ALONG A SURFACE BOUNDARY OVER SOUTHERN NEBRASKA AND
NORTHERN KANSAS WILL CONTINUE TO PROVIDE THE INITIAL FORCING FOR
THUNDERSTORMS IN SOUTHWEST NEBRASKA FRIDAY EVENING. THEN THE UPPER
RIDGE SHIFTS EASTWARD ENOUGH TO PUT WESTERN NEBRASKA UNDER A STRONG
CAP AGAIN SATURDAY AND SUNDAY. THEN THE UPPER HIGH BEGINS TO RETREAT
TO THE SOUTHWEST AGAIN MONDAY.
FOR TUESDAY THROUGH THURSDAY, THE PERSISTENT UPPER HIGH OVER THE
SOUTHWEST IS LIKELY TO CONTINUE THROUGH THURSDAY, AND NEBRASKA WILL
BE UNDER THE INFLUENCE OF THE ACTIVE FASTER FLOW AROUND THE NORTH
SIDE OF THE HIGH. THIS WILL KEEP A SEMI-PERMANENT SURFACE BOUNDARY
OVER THE AREA. THE NET RESULT OF THAT SCENARIO IS CHANCES OF
AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS NEARLY EVERY DAY IN ONE
PART OF THE NORTH PLATTE FORECAST AREA OR ANOTHER.
&&
.SYNOPSIS...
HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL
BOUNDARIES. ONE BOUNDARY JUST WEST OF VALENTINE AND OGALLALA
SEPARATED DEWPOINTS IN THE 60S FROM THOSE IN THE 50S ANOTHER EAST
OF AINSWORTH, BROKEN BOW AND HOLDREGE SEPARATED SEVENTIES FROM 60S.
THE GOES DERIVED PRECIPITABLE WATER SHOWED A PLUME OF ABOUT 35MM
SOUTH AND EAST OF A LINE FROM VALENTINE TO NORTH PLATTE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SPRINGERHazardous weather outlook, Jul 15, 2:55 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT THU JUL 15 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-161100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 255 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...IN AREAS MAINLY SOUTH AND EAST OF A LINE FROM AINSWORTH IN BROWN COUNTY...TO BIG SPRINGS IN DEUEL COUNTY. THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE THIS AFTERNOON AS SURFACE TEMPERATURES HAVE RISEN INTO THE LOWER TO MID 90S. SEVERAL BOUNDARIES WILL MOVE ACROSS THE FORECAST AREA WITH A TROUGH DRIFTING SOUTH ACROSS CENTRAL AND SOUTHERN NEBRASKA TO BE THE MAIN FOCUS FOR DEVELOPMENT. ALSO AN UPPER LEVEL DISTURBANCE WILL PUSH EAST OUT OF WYOMING WITH THE POTENTIAL TO DEVELOP A CLUSTER OF STRONG STORMS MOVING SOUTHEAST OVER THE FORECAST AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE FOR SEVERE THUNDERSTORM WILL EXIST ON FRIDAY. THE UPPER RIDGE ANCHORED OVER THE INTERMOUNTAIN REGION WILL RESULT IN DISTURBANCES MOVING DOWNSTREAM INTO THE HIGH PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS THAT FORM OUT WEST WILL MOVE SOUTHEAST INTO THE PANHANDLE AND WEST WITH THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. DRIER AND WARMER TEMPERATURES ARE EXPECTED SATURDAY THROUGH MONDAY AS THE UPPER RIDGE BUILDS EAST. TUESDAY AND WEDNESDAY A MORE ZONAL FLOW ALOFT WILL DRIVE A FRONTAL SYSTEM EAST WITH A CHANCE FOR THUNDERSTORMS BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM CDT EAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO BIG SPRINGS IN DEUEL COUNTY UNTIL MIDNIGHT CDT. MASEK
In the hours before
Local storm report, Jul 15, 6:30 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 SE CALLAWAY 41.22N 99.82W
07/15/2004 1.00 INCH CUSTER NE PUBLIC
DIME TO QUARTER SIZE HAIL.
&&
JMCLocal storm report, Jul 15, 6:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 4 N PAGE 42.46N 98.42W
07/15/2004 HOLT NE TRAINED SPOTTER
TORNADO WAS REPORTED 4 NORTH AND 1 EAST OF PAGE BY
TRAINED SPOTTERS FROM EWING.
&&
JMCLocal storm report, Jul 15, 7:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 21 S BRADY 40.72N 100.37W
07/15/2004 1.50 INCH LINCOLN NE PUBLIC
&&
JMCLocal storm report, Jul 15, 7:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CURTIS 40.63N 100.51W
07/15/2004 2.00 INCH FRONTIER NE PUBLIC
&&
JMCLocal storm report, Jul 15, 7:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 6 WNW EWING 42.29N 98.45W
07/15/2004 HOLT NE FIRE DEPT/RESCUE
TORNADO LIFTED AT 705 CDT
&&
JMCLocal storm report, Jul 15, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 3 NE PAGE 42.43N 98.38W
07/15/2004 HOLT NE EMERGENCY MNGR
IRRIGATION TOWER DESTROYED
&&
JMCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:14 PM CDT | Tornado Warning | LBF | Holt | 46 min |
| Jul 15, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 65 min |
| Jul 15, 7:46 PM CDT | Tornado Warning | LBF | Wheeler | 44 min |
| Jul 15, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 60 min |
| Jul 15, 8:11 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.